Rare disorder can lead to muscle spasms, fever, sweating and nausea, study finds
WEDNESDAY, May 14 (HealthDay News) -- A commonly used migraine medication may cause so-called serotonin syndrome in rare cases, new research suggests.
Reporting in the May 15 issue of the New England Journal of Medicine, researchers from Georgetown University and the U.S. Food and Drug Administration detail 11 cases of serotonin syndrome associated with the use of triptans alone that were reported to the FDA's Adverse Event Reporting System (AERS).
"The FDA has already issued an advisory and an alert that when triptans are used in combination with SSRIs, there is a possibility of serotonin syndrome. The news here is that it doesn't have to be in combination, triptans alone can cause serotonin syndrome," said the study's lead author, Offie Soldin, an associate professor of medicine and oncology at Georgetown University Medical Center.
Serotonin syndrome occurs when there is too much of the neurotransmitter serotonin, often because more than one medication that affects serotonin levels has been taken, according to the U.S. National Institutes of Health (NIH). Symptoms of serotonin syndrome include mental status changes, overactive reflexes, muscle spasms, fever, uncoordinated movements, heavy sweating and nausea or vomiting.
People with migraine headaches may be especially at risk, because medications taken to prevent migraines from occurring -- such as Zoloft, Paxil, Lexapro and Prozac -- are from a class of medications known as selective serotonin reuptake inhibitors (SSRIs), and they make serotonin more available in brain cells, called neurons. Additionally, the medications used to treat an oncoming or active migraine, such as Imitrex, Zomig, Frova, Maxalt and Axert, are from a class of medications known as triptans, which are selective serotonin receptor agonists, and can also make serotonin more available in your body. Other medications, such as older antidepressants, can also increase the levels of serotonin.
Serotonin syndrome is most likely to occur when you've just started serotonin-altering medications, according to the NIH.
Soldin and Dr. Joseph Tonning from the FDA, reviewed reports of serotonin syndrome from the AERS and found 27 cases of serotonin syndrome linked to the use of SSRIs and triptans.
The surprise for them was when they also found 11 cases of serotonin syndrome associated with triptan therapy alone.
The average age for someone experiencing serotonin syndrome associated only with triptan therapy was 39.9 years, and the most common symptoms included tremor, stiffness, palpitations, high blood pressure and agitation, according to the study.
Five people required hospitalization, and two cases were classified as "life-threatening." Four of the 11 cases cleared up within an hour of treatment.
"It's very rare and not likely to happen," said Soldin of serotonin syndrome. "And, you just need to stop taking the drugs when it does happen. If you're taking these medications and you have strange muscular, mental or hyperactivity symptoms, contact your doctor."
But, Soldin also pointed out that the FDA's reporting system is voluntary, so the actual incidence of serotonin syndrome may be higher.
Dr. Bruce Silverman, a neurologist at Providence Hospital and Medical Center in Southfield, Mich., said, "This is something to be aware of, but it's not a contraindication for triptans. These are very common drugs that have really improved people's lives, and so, many people are on these medications."
"The potential for this problem to occur is out there, but the numbers we've seen are really, really quite small; it's such a remote possibility," he added.
To learn more about serotonin syndrome, visit the U.S. National Library of Medicine.
SOURCES: Offie Soldin, Ph.D., associate professor of medicine, oncology and physiology, Georgetown University Medical Center, Washington D.C.; Bruce Silverman, D.O., neurologist, Providence Hospital and Medical Center, Southfield, Mich.; May 15, 2008, New England Journal of Medicine
All rights reserved